Strong Wind, McCreary
- When
- March 14, 1:00 PM EST
- Where
- McCreary forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 36.737, -84.484 (the zone’s center; the record gives no point)
An extremely strong low pressure system tracked from the south-central Rockies into the northwestern Great Lakes, leading to gusty winds of up to 45 mph across much of eastern Kentucky. These winds resulted in minor structural damage in Rockcastle County as a tree was blown down east of Mount Vernon, as well as in McCreary County near Marshes Siding where a business sign was blown over.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
An extremely strong low pressure system tracked from the south-central Rockies into the northwestern Great Lakes, leading to gusty winds of up to 45 mph across much of eastern Kentucky. These winds resulted in minor structural damage in Rockcastle County as a tree was blown down east of Mount Vernon, as well as in McCreary County near Marshes Siding where a business sign was blown over.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Mar 14, 7:01 AM EST, 5 hours 59 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Jackson KY 801 AM EDT Thu Mar 14 2019 .UPDATE... Issued at 800 AM EDT THU MAR 14 2019 Issued an update to the forecast to input the latest observations and trend them into the mid morning hours. Despite the chance showers being halted till the afternoon, the forecast remains on track. && .SHORT TERM...(Today through Friday) Issued at 442 AM EDT THU MAR 14 2019 The current surface analysis across the region features a massive storm system across the Plains lifting to the northeast. The impacts from this powerful system are beginning to be felt over eastern Kentucky. The development of a warm front is as well lifting northeastward through Kentucky as well. This is giving some development of some returns lifting through the area as well. The predominant south southeast flow is still creating some downslope and none of this is reaching the ground. As this front lifts through the area a few showers are expected to develop over the Bluegrass counties. Once in the warm sector later today, stronger winds will mix to the surface with the surface inversion break. The low level jet setting up at dawn will be screaming at 850MB at 65 knots as this feature nears. This lead to some 40 to 45 mph winds mixing to the surface. This will likely persist through the day and into the evening well before the arrival of any convection. The Bluegrass and the counties along I-75 will continue to be the locations with the best chance to see the stronger winds mixing to the surface but as environmental winds shift further east later in the day, an extention in area and time may be needed for the Wind Advisory. The other factor of these system will be the severe potential. The parent low becoming quite wound up and lifting to the northeast will begin to assist in better than expected moisture transport northward into the TN and OH Valleys. This will result in dew points reaching to near 60 this afternoon. This will aid in instability and though convection has developed in northeast TX, it does not appear a Gulf Coast MCS will absorb all the moisture cutting off the flow into KY and TN. This will mean that despite the rain shadow occurring in eastern Kentucky, a line ahead of the front will develop and push into eastern Kentucky. Parameters hint at around 1000 J/KG elevated instability across the western portion of the area as this line moves into the area. Certainly, the amount of shear with this setup will mean that convective mode for this will be a squall line set up but some segmented lines are suggested in the model radar loops. The main concern will be damaging wind gusts with the storms this evening and into tonight. However, the models have trended upward with instability so this coupled with the amount of shear will mean that an isolated tornado can't be ruled out. Have adjusted pops for a few showers moving in the area late morning and then the thunderstorms threat in the evening. The severe threat will likely hold off until 23Z to 00Z and then gradually weaken as it crosses the entire area. SPC has upgraded the area to slight risk with Wayne and Pulaski counties in an enhanced risk so will address this in the HWO. Tonight as the severe threat wanes, QPF has been cut down a good bit due to the downslope but around a half an inch is expected across the area. This rain will fall heavy but the duration will be short. The last of the rainfall is expected to exit the area Friday morning but a few sprinkles can't be ruled out Friday afternoon. The front has become sheared out to the point that CAA won't really begin to enter the area until the weekend. .LONG TERM...(Friday night through Wednesday) Issued at 330 AM EDT THU MAR 14 2019 The majority of the extended period will be under the influence of high pressure. The weather should be dry but cooler, with below normal temperatures expected. These conditions are expected to last through Tuesday. An area of low pressure is then forecast to bring a few rain or snow showers to eastern Kentucky from Tuesday night through Wednesday night. The winds should be out of the west or north, which will contribute to the cooler temperatures. Daily highs will max out in the 40s and 50s, with nightly lows in the 20s and 30s on tap. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) ISSUED AT 759 AM EDT THU MAR 14 2019 Expect VFR conditions to continue through much of the TAF period. As the low level jet ramps up with the approaching front, LLWS will be the main concern through tonight. When the wind does mix to the surface, southerly winds sustained at 10 to 20 knots with gusts to 30 to 40 knots will be possible today. Showers and thunderstorms will be possible by the 00Z to 06Z time frame. Thus some MVFR conditions will be possible late tonight. && .JKL WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 11 AM this morning to 8 PM EDT this evening for KYZ044-050>052-058>060-068-069-079-080-083>085. && UPDATE...SHALLENBERGER SHORT TERM...SHALLENBERGER LONG TERM...AR AVIATION...SHALLENBERGER
Hazardous Weather Outlook National Weather Service Jackson KY 612 AM EDT Thu Mar 14 2019 KYZ044-050>052-058>060-068-069-079-080-083>085-151315- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, and Williamsburg 612 AM EDT Thu Mar 14 2019 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS EVENING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Winds will increase out of the south and become quite gusty today, climbing to between 10 and 20 mph with occasional gusts to around 45 mph. See the latest wind advisory for additional information. Thunderstorms are possible this afternoon into early tonight. Some storms could become severe and produce damaging winds, especially along and west of the Interstate 75 corridor. An isolated tornado can't be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight with the severe weather threat. KYZ086>088-104-106>120-151315- Knox-Bell-Harlan-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee- Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 612 AM EDT Thu Mar 14 2019 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Winds will increase out of the south and become quite gusty today, climbing to between 10 and 20 mph with occasional gusts to around 35 mph. Thunderstorms are possible this evening into early tonight. While these storms are expected to gradually weaken as they move from west to east across the area, some could become severe and produce damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight with the severe weather threat. SHALLENBERGER/AR
The national radar mosaic for the moment the first event began.
2 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, March 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 801149, 801150.